Reactions 1680, p167 - 2 Dec 2017 Dural venous cerebral sinus thrombosis, pulmonary thromboembolism and deep vein thrombosis: case report A 14-year-old boy developed dural venous cerebral sinus thrombosis, pulmonary thromboembolism and deep vein thrombosis during treatment with immune globulin [Liv gamma SN]. The boy was admitted to the emergency department (ED) with spontaneous extensive petechial spots over the body for a day. On admission, he was found to have low platelet counts. At the age of 6 years, he was diagnosed with acute immune thrombocytopenic purpura (ITP) and was successfully treated with IV immune globulin 1 g/kg/day injection for two days. After two weeks of the treatment, his platelet counts decreased to 49 × 10 /L. However, his platelet counts increased again to 422 × 10 /L. At the age of 11 years, he had a second relapse of ITP and again received immune globulin with successful increase in the platelet counts. For the current episode, he received IV immune globulin for the third time, to which he responded dramatically. Platelet associated immunoglobulin- G was found to be positive. He was discharged when his platelet counts started increasing. Two weeks following the third infusion of immune globulin, he presented to the ED with dysarthria and decreased mentality. His platelet count decreased to 59 × 10 /L. A non-contrast brain CT scan revealed increased density along the left side tentorium and straight sinus. Radiological investigation demonstrated venous thrombosis of straight sinus, both transverse sinuses and deep cerebral veins. His laboratory tests showed total white blood 9 9 cell count of 12.03 × 10 /L, neutrophil count of 9.93 × 10 /L, lymphocyte count of 1.15 × 10 /L, haemoglobin level at 12.3 g/dL and platelet count of 59 × 10 /L. A blood smear test showed neutrophilic leucocytosis, moderate thrombocytopenia with no blasts. Antinuclear antibody was found to be positive with a titer of 1:160 and speckled pattern. The boy was treated with mannitol to manage intracranial hypertension. On day 9 of the hospitalisation, he had difficulty in breathing suddenly with a decreased oxygen saturation. A contrast chest CT scan showed an extensive bilateral pulmonary thromboembolism involving both main pulmonary artery, lobar and multiple segmental arteries and deep vein thrombosis on right common iliac vein, internal iliac vein and left popliteal vein. He was treated with low molecular weight heparin followed by warfarin, following which his platelet count gradually normalised. He had a slow recovery and could follow spoken commands. On day 31 of the hospitalisation, his neurological and respiratory status normalised. Subsequently, he was discharged on warfarin therapy. He received warfarin for total six months. Two years later, he had a normal platelet count and had no recurrence of thrombosis. Author comment: "We report a case of 14-year-old boy with [immune thrombocytopenic purpura] complicated by cerebral sinus thrombosis, pulmonary thromboembolism, and deep vein thrombosis after high-dose [intravenous immunoglobulin] treatment for [immune thrombocytopenic purpura]." Park KM, et al. Dural Venous Sinus Thrombosis and Pulmonary Embolism Following Immunoglobulin Treatment in Pediatric Patient With Immune Thrombocytopenic Purpura. Journal of Pediatric Hematology/Oncology 39: e508-e511, No. 8, Nov 2017. Available from: URL: http://doi.org/10.1097/ MPH.0000000000000841 - South Korea 803283942 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud